Alert archive / Virginia / River Flood Warnings in 2013

River Flood Warning 32, NWS Blacksburg, VA

June 7, 2013Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Jun 7, 2013, 3:01 AM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It took effect at Jun 7, 2013, 11:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 7, 2013, 3:01 AM EDT (07:01 UTC)
In effect from
Jun 7, 2013, 11:00 PM EDT
Expired
Jun 7, 2013, 3:16 PM EDT
In force
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at STP near Danville (DVLV2). The gauge peaked at 14.22 ft at Jun 7, 2013, 9:00 AM EDT.

actionminormoderate102006/0706/08
Action stage
18 ft
Minor stage
21 ft
Moderate stage
26 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075045, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jun 7, 1:17 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 7, 1:17 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EDT FRI JUN 7 2013

.SYNOPSIS...
AS ANDREA HEADS NORTHEAST ALONG THE COAST...A COLD FRONT WILL
APPROACH THE REGION FROM THE WEST ON FRIDAY. THE FRONT WILL MOVE
THROUGH THE REGION ON SATURDAY...WITH HIGH PRESSURE BRIEFLY
ARRIVING FOR SUNDAY. ANOTHER COLD FRONT WILL APPROACH AND MOVE
THROUGH THE AREA MONDAY INTO TUESDAY.
&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1040 PM EDT THURSDAY...

HAVE NOT HAD MUCH IN THE WAY OF FLOODING REPORTS THIS EVENING WITH
MOST OCCURRING EARLIER THIS AFTERNOON. WATCHED ONE BAND OF
CONVECTION OVER ASHE AND GRAYSON AND RATES WERE HIGH...BUT NOT
ENOUGH FOR FLOODING PER PHONE CALLS. MAIN ISSUE OVERNIGHT IS WHAT
OCCURS ACROSS THE SOUTHERN CWA WITH APPROACHING ANDREA...AND THE
SFC TROUGH SITUATED ACROSS THE SW CWA ATTM. THE 00Z NAM IS COMING
IN PINPOINT THAT CURRENT AREA OF SHOWERS FROM FLOYD DOWN TO THE
HIGH COUNTRY OF NC LINGERING HERE THROUGH THE NIGHT INTO FRIDAY.
OVERALL SOLUTIONS TEND TO FAVOR SOME MOVEMENT MORE TOWARD THE
NORTHEAST AND WEAKENING...WHILE HEAVIER RAINS FROM ANDREA HOLD OFF
THROUGH EARLY MORNING THEN MOVE INTO THE NC FOOTHILLS/PIEDMONT
AROUND DAWN. FOR NOW I AM HESISTANT TO ADD ANY COUNTIES FURTHER
WEST TO THE FLOOD WATCH CONSIDERING LACK OF REPORTS AND GIVEN SOME
MOVEMENT AND WEAKENING. WILL WATCH RADAR TRENDS THOUGH AND IF WE
ADD SOME COUNTIES IT WOULD BE THE NC MTNS INTO GRAYSON COUNTY
VIRGINIA. AS IT LOOKS NOW...HEAVIER RAINS WILL BE EAST OF THIS
FRIDAY.

NOT MUCH CHANGE TO OVERNIGHT TEMPS AND SKY COVER...WITH MUGGY
CONDITIONS REMAINING.

PREVIOUS VALID DISCUSSION...

COMPLEX SCENARIO CONTINUES ACROSS THE REGION. ACROSS THE REGION WE
HAVE HAD NUMEROUS SHOWERS ALONG AND JUST EAST OF THE CREST OF THE
BLUE RIDGE SINCE LAST NIGHT. THE HEAVIEST SWATHS OF RAIN EXTENDED
FROM ROUGHLY BLACKSBURG VA TO NEAR MOUNT AIRY NC...AND ANOTHER WAS
FROM JUST EAST OF ROANOKE VA TO STUART VA. BOTH OF THESE SWATHS HAD
PRECIPITATION ON THE ORDER OF 2 TO 3 INCHES WITH A FEW LOCATIONS
OVER 4 INCHES. OTHER HEAVY RAIN WAS FROM JUST NORTH OF ROANOKE VA TO
JUST WEST OF LEXINGTON VA.

OUR WEATHER PATTERN WILL CONTINUE TO BE A WET ONE HEADING INTO
TONIGHT AS PLENTY OF MOISTURE STREAMS NORTH IN ADVANCE OF AN
APPROACHING COLD FRONT. ON FRIDAY...WHILE THE FRONT DRAWS
CLOSER...ANDREA WILL BE HEADING NORTH THROUGH EASTERN VA AND EASTERN
NC. MODEL GUIDANCE AND QPF FORECASTS FROM WPC ARE BRINGING THE
WESTERN EDGE OF THE PRECIPITATION ASSOCIATED WITH ANDREA INTO THE
EASTERN PORTION OF THE FORECAST AREA ON FRIDAY...PERHAPS UP TO AN
ADDITIONAL 2 TO 2.5 INCHES IN ADDITION TO THE PRECIPITATION THAT
AREA RECEIVES THIS EVENING AND OVERNIGHT.

ONE FLOOD WATCH REMAINS IN EFFECT UNTIL 9PM FRIDAY. THIS ONE COVERS
THE AREA THAT WAS HIT THE HARDEST BY RAIN LAST NIGHT AND TODAY...AND
WILL BE ON THE FAR WESTERN EXTENT OF PRECIPITATION ASSOCIATED WITH
ANDREA ON FRIDAY. A SECOND FLOOD WATCH WILL BE ISSUED THAT FOCUSES
ON THE AREA THAT WILL GET A DECENT AMOUNT OF PRECIPITATION THIS
EVENING AND OVERNIGHT...BUT GET A GREATER AMOUNT OF RAINFALL ON THE
WEST SIDE OF ANDREA ON FRIDAY. THIS WATCH WILL BE IN EFFECT FROM 6AM
FRIDAY THROUGH 10PM FRIDAY.

LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 50S TO LOWER 60S
IN THE MOUNTAINS. ON FRIDAY...EXPECT LOWER 70S IN THE MOUNTAINS TO
THE MID TO UPPER 70S EAST OF THE RIDGE.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...

THE TROPICAL SYSTEM WILL BECOME EXTRATROPICAL FRIDAY EVENING AND
WILL CONTINUE TO ACCELERATE NORTHEAST. THE DEEP MOISTURE WITH THE
SYSTEM PULLS OUT OF THE FORECAST AREA EARLY FRIDAY NIGHT. ANOTHER
SHORT WAVE COMING THROUGH THE LONG WAVE UPPER TROF OVER THE EASTERN
UNITED STATES IS FORECAST TO TRACK ACROSS THE SOUTHERN APPALACHIANS
LATE FRIDAY NIGHT INTO SATURDAY MORNING. SO HAVE KEPT A CHANCE OF
PRECIPITATION IN THE FORECAST.

HIGH PRESSURE WILL BE OFF THE SOUTHEAST COAST ON SATURDAY NIGHT AND
SUNDAY WITH A WARM FRONT THAT WILL MOVE NORTH FROM THE MID ATLANTIC
REGION INTO THE OHIO VALLEY. EXPECT THE COUNTY WARNING AREA TO BE IN
THE WARM SECTOR ON SUNDAY. NOT A LOT TO TRIGGER WIDESPREAD...
ORGANIZED SHOWERS AND THUNDERSTORMS BUT ENOUGH HEATING AND
INSTABILITY TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 130 PM EDT THURSDAY...

MAINLY FOLLOWING WPC AND THE 00Z/ECMWF. MODELS BRING A LOW ACROSS
THE OHIO VALLEY ON MONDAY...THEN PUSHES A FRONT THROUGH THE FORECAST
AREA EARLY TUESDAY. EXPECT BEST CHANCE OF RAIN ON MONDAY AND MONDAY
NIGHT AHEAD OF THE FRONT.

UPPER PATTERN IS PROGRESSIVE. NOT MUCH OF A BREAK BETWEEN MONDAYS
SYSTEM AND THE NEXT LOW THAT APPROACHES THE AREA ON THURSDAY.
BETWEEN THE TWO SYSTEMS THE FRONT PUSHES FAR ENOUGH SOUTH AND EAST
FOR A COOLER...DRIER AIR MASS TO REACH THE FORECAST AREA.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
AS OF 740 PM EDT THURSDAY...

EXPECT POOR FLYING WEATHER OVER THE AREA OVERNIGHT INTO FRIDAY AS
MOISTURE FROM AN APPROACHING FRONT TO THE WEST AND REMAINS OF
TROPICAL STORM ANDREA AFFECT US. THERE MAY BE SOME PERIODS OF VFR
BUT SMALL WINDOWS AT BEST. THE EASTERN AREAS WILL STAY AROUND 1KFT
OR WORSE PER WEDGE AND STRATUS UNTIL THE CENTER OF ANDREA MOVES
NORTH ACROSS EASTERN VA/NC FRIDAY AFTERNOON TURNING WINDS MORE
NORTHERLY. RAIN SHOWERS WILL BE IN BANDS ACROSS SOUTHERN AREAS
DURING THE NEXT FEW HOURS...THEN PICK UP AGAIN ESPECIALLY FROM
ROANOKE SOUTH AND EAST BY DAYBREAK THROUGH LATE FRIDAY EVENING.

LEANED TOWARD IMPROVING CIGS AT KBLF/KLWB FRIDAY AFTERNOON AS
COULD SEE SOME SUBSIDENCE DRY THINGS A BIT. SOME GUSTY WINDS WILL
BE POSSIBLE IN THE KLYH/KDAN/KROA AREA FRIDAY AFTERNOON.

CONDITIONS WILL GRADUALLY IMPROVE FRIDAY NIGHT AS THE SYSTEM HEAD
NORTHEAST OF THE AREA.

ON SATURDAY...ANOTHER DISTURBANCE MAY CONTINUE TO POTENTIAL FOR
ADDITIONAL SHOWERS AND SUB-VFR CONDITIONS.

EARLY NEXT WEEK ANOTHER UPPER TROUGH WILL PROGRESS ACROSS THE
REGION. THIS WILL BRING AN ADDITIONAL ROUND OF SHOWERS AND STORMS
AND SUB-VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ013-014-016>020-
     022>024-032>035-043.
     FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING
     FOR VAZ044>047-058-059.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ003-004-019-020.
     FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING
     FOR NCZ005-006.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/JH/WP
Hazardous weather outlook, Jun 6, 4:10 PM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT THU JUN 6 2013

NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-072015-
SURRY-STOKES-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-
410 PM EDT THU JUN 6 2013

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL.

NCZ005-006-VAZ044>047-058-059-072015-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
410 PM EDT THU JUN 6 2013

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN IS POSSIBLE FROM SHOWERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL.

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-072015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
410 PM EDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Local storm report, Jun 6, 9:43 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            3 SW LYNCHBURG CITY     37.39N  79.19W
06/06/2013                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            GREENWOOD DRIVE CLOSED DUE TO FLOODING. TIME ESTIMATED
            BY RADAR

&&

EVENT NUMBER RNK1301442

FISHER
Local storm report, Jun 6, 9:46 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 SSE LYNCHBURG CITY    37.41N  79.14W
06/06/2013                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            GRACE STREET CLOSED DUE TO DEBRIS ACROSS ROAD. TIME
            ESTIMATED BY RADAR

&&

EVENT NUMBER RNK1301443

FISHER
Local storm report, Jun 6, 9:47 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            LYNCHBURG CITY          37.42N  79.15W
06/06/2013                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            CAMPBELL AVE CLOSED DUE TO DEBRIS ACROSS ROADWAY. TIME
            ESTIMATED

&&

EVENT NUMBER RNK1301444

FISHER
Local storm report, Jun 6, 11:24 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLOOD            S LOW GAP               36.53N 80.87W
06/06/2013                   SURRY              NC   911 CALL CENTER

            ONE FOOT OF WATER COVERING LUMBER PLANT ROAD.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:31 PM EDTFlash Flood WarningRNKGrayson4 hr
Jun 6, 8:59 PM EDTAreal Flood WarningRNKAppomattox, Campbell, Charlotte, Halifax3 hr
Jun 6, 9:25 PM EDTAreal Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more4 hr
Jun 6, 9:45 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jun 6, 11:14 PM EDTFlash Flood WarningRNKCarroll4 hr
Jun 7, 12:26 AM EDTAreal Flood WarningRNKGrayson4 hr
Jun 7, 1:03 AM EDTAreal Flood WarningRNKAlleghany, Amherst, Bedford, Botetourt, Campbell, Rockbridge and 3 more4 hr
Jun 7, 2:47 AM EDTAreal Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jun 7, 3:01 AM EDTRiver Flood WarningRNKHalifax12 hr
Jun 7, 3:01 AM EDTRiver Flood WarningRNKHalifax30 hr
Jun 7, 10:46 AM EDTRiver Flood WarningRNKCharlotte, Halifax17 hr

Nearby

River Flood Warnings in Virginia, 2013River Flood Warnings in North Carolina, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.